New Mexico, 2006

Flash Flood and Hail in New Mexico, August 11, 2006

August 11, 2006 · NWS MAF · 3 events in 1 county or zone

1 hail, 1 flash flood, 1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Aug 11, 12:51 PM MST, 2 hours 52 minutes earlier.

Area forecast discussion, Aug 11, 12:51 PM MST, 2 hours 52 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
251 PM CDT FRI AUG 11 2006

.SHORT TERM...
ABUNDANT LOW AND MID LEVEL MOISTURE WILL COMBINE WITH A SLOW
SOUTHWARD MOVING WEAK FRONTAL BOUNDARY...A SURFACE TROUGH OF LOW
PRESSURE ACROSS SOUTHEAST NEW MEXICO AND SOUTHWEST TEXAS...AND SOME
LIFT PROVIDED BY A SOUTHWARD MOVING SHORTWAVE TO PRODUCE A CHANCE OF
SHOWERS AND THUNDERSTORMS OVER MUCH OF SOUTHEAST NEW MEXICO AND A
GOOD PORTION OF WEST TEXAS THROUGH THIS EVENING. SOME OF THE STORMS
WILL BE CAPABLE OF PRODUCING STRONG WIND GUSTS THROUGH LATE THIS
AFTERNOON...AS A GOOD T/TD SPREADS EXIST AT THE SURFACE. LOCALLY
HEAVY RAINS AND FREQUENT LIGHTNING WILL ALSO BE POSSIBLE. WILL CARRY
30-40 PCT POPS GENERALLY NORTH OF A MARFA...PECOS...MIDLAND LINE
TONIGHT...WITH SLIGHT CHANCE POPS SOUTH OF THIS LINE. OTHERWISE...
MADE ONLY MINOR CHANGES TO THE PREVIOUS SET OF WIND...TD...AND MIN
TEMP GRIDS TONIGHT.

.LONG TERM...
SOME OF THE MOST DIFFICULT FORECASTS ARE THOSE WHERE YOU KNOW ITS
GOING TO RAIN...BUT IT IS DIFFICULT TO REALLY PINPOINT WHERE THAT
MAIN AREA OF CONVECTION WILL BE.  THAT IS THE CASE WITH THIS LONG
TERM FORECAST.

WITH LOW AND MID LEVEL MOISTURE BEING ABUNDANT AND MODERATE
INSTABILITIES IN PLACE...IT IS MORE A QUESTION OF WHERE THE BEST
LIFT WILL OCCUR.  BOTH THE GFS AND THE WRF PROG TODAYS WEAK FRONTAL
BOUNDARY TO WASH OUT GRADUALLY OVER THE PERMIAN BASIN ON
SATURDAY...AS A DEVELOPING SURFACE TROUGH ESTABLISHES ITSELF FROM
THE CENTRAL PLAINS INTO FAR WEST TEXAS.  WRF 925-850 MB MOISTURE
CONVERGENCE PROGS SUGGEST THAT THIS SURFACE TROUGH WILL SERVE AS THE
PRIMARY FOCUS FOR CONVECTION BY SUNDAY.

THIS TROUGH IS EXPECTED TO RETROGRADE SLIGHTLY WESTWARD ON MONDAY.
WHILE THE BEST RAIN CHANCES SHOULD ALSO SHIFT WESTWARD AS
WELL...THINGS ARE COMPLICATED BY ANOTHER FEATURE.

A TUTT LOW LOCATED JUST OFF THE LOWER TEXAS IS EXPECTED TO CONTINUE
TRACKING TOWARDS OUR CWA...FINALLY REACHING THE AREA EARLY MONDAY.
WHILE NO ADJUSTMENTS HAVE BEEN MADE TO THE CURRENT FORECAST...IF
THIS TREND CONTINUES...IT IS QUITE LIKELY THAT POPS WILL BE
SIGNIFICANTLY RAISED ACROSS THE ENTIRE AREA MONDAY AND TUESDAY.
HOWEVER...FOR NOW HAVE MADE ONLY MINOR ADJUSTMENTS TO THE POP GRIDS
TO TRY TO BETTER PINPOINT EXPECTED CONVECTION THROUGH SUNDAY
NIGHT...AND HAVE KEPT MUCH OF THE DAY 4-7 FORECAST FOR THE MOST PART
UNCHANGED.

BASED ON EXPECTED WIND FIELDS...PRIMARY INDICATIONS ARE THAT
ABUNDANT MOISTURE WILL REMAIN IN PLACE THROUGH THE FORESEEABLE
FUTURE.  THUS...FEEL THAT PROGS OF SLIGHTLY HIGHER DEW POINTS AND
SLIGHTLY COOLER HIGH TEMPERATURES INTO NEXT WEEK LOOK REASONABLE.

&&

.PRELIMINARY POINT TEMPS/POPS...
BIG SPRING TX              72  94  73  96 /  40  10  20  20
CARLSBAD NM                73  95  74  92 /  40  30  30  20
DRYDEN TX                  74  96  73  93 /  10  10  10  20
FORT STOCKTON TX           75  92  73  92 /  30  20  20  20
GUADALUPE PASS TX          71  90  67  86 /  30  30  30  20
HOBBS NM                   70  91  71  93 /  40  20  30  20
MARFA TX                   64  87  65  83 /  30  20  20  20
MIDLAND INTL AIRPORT TX    74  92  74  94 /  30  10  20  20
ODESSA TX                  75  91  74  93 /  30  20  20  20
WINK TX                    77  98  76  97 /  30  20  30  20

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...NONE.
TX...NONE.
&&

21/03
Hazardous weather outlook, Aug 11, 1:08 PM MST, 2 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
308 PM CDT FRI AUG 11 2006

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-122015-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-
REEVES COUNTY AND UPPER TRANS PECOS-LOVING-WINKLER-ECTOR-MIDLAND-
GLASSCOCK-WARD-CRANE-UPTON-REAGAN-DAVIS/APACHE MOUNTAINS AREA-
PECOS-PRESIDIO VALLEY-MARFA PLATEAU-BIG BEND AREA-TERRELL-
GUADALUPE MOUNTAINS-
308 PM CDT FRI AUG 11 2006 /208 PM MDT FRI AUG 11 2006/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED SHOWERS AND THUNDERSTORMS WILL AFFECT MUCH OF WEST TEXAS
AND SOUTHEASTERN NEW MEXICO LATE THIS AFTERNOON THROUGH TONIGHT.
THE STRONGEST STORMS WILL BE CAPABLE OF PRODUCING VERY HEAVY
RAINFALL...FREQUENT CLOUD TO GROUND LIGHTNING STRIKES...AND STRONG
WIND GUSTS IN EXCESS OF 50 MPH.

ANY THUNDERSTORMS THAT DEVELOP WILL BE SLOW MOVING IN
NATURE...WHICH MAY CAUSE LOCALIZED FLOODING OF LOW LYING AND POOR
DRAINAGE AREAS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

In the hours before

Special weather statement, Aug 11, 11:14 AM MST, 4 hours 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
114 PM CDT FRI AUG 11 2006

NMZ029-033-111915-
CENTRAL LEA COUNTY-NORTHERN LEA COUNTY-
1214 PM MDT FRI AUG 11 2006

...SIGNIFICANT WEATHER ALERT...

THIS SIGNIFICANT WEATHER ALERT IS FOR CENTRAL LEA COUNTY.

A STRONG THUNDERSTORM HAS DEVELOPED NEAR LOVINGTON IN CENTRAL LEA
COUNTY. THIS STORM WILL BE CAPABLE OF PRODUCING STRONG WIND GUSTS TO
NEAR 50 MPH...IN ADDITION TO BRIEF HEAVY RAINFALL...FREQUENT CLOUD
TO GROUND LIGHTNING STRIKES...AND POSSIBLY SMALL HAIL.

PEOPLE IN AND NEAR THE COMMUNITY OF LOVINGTON IN CENTRAL LEA
COUNTY...SHOULD MONITOR THE WEATHER SITUATION CLOSELY. SEEK SAFE
SHELTER...LISTEN FOR POSSIBLE WARNINGS AND REMAIN ALERT FOR
THREATENING WEATHER CONDITIONS.
Special weather statement, Aug 11, 12:12 PM MST, 3 hours 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
212 PM CDT FRI AUG 11 2006

NMZ029-033-034-112000-
CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-NORTHERN LEA COUNTY-
112 PM MDT FRI AUG 11 2006

...SIGNIFICANT WEATHER ALERT...

THIS SIGNIFICANT WEATHER ALERT IS FOR LEA COUNTY.

NATIONAL WEATHER SERVICE DOPPLER RADAR SHOWS A BROKEN LINE OF STRONG
THUNDERSTORMS DEVELOPING ACROSS LEA COUNTY. THE STRONGEST
THUNDERSTORMS WERE LOCATED ABOUT 13 MILES NORTHEAST OF TATUM...NEAR
TATUM AND MCDONALD...ABOUT 5 MILES SOUTH OF HOBBS...AND ABOUT 10
MILES WEST OF EUNICE AT 110 PM MDT. THESE STORMS ARE MOVING VERY
SLOWLY TO THE SOUTH AND SOUTHEAST AT 5 TO 10 MPH.

THE STRONGEST STORMS WILL BE CAPABLE OF PRODUCING VERY STRONG WINDS
IN EXCESS OF 50 MPH...LOCALLY HEAVY RAINS...FREQUENT CLOUD TO GROUND
LIGHTNING STRIKES...AND POSSIBLY SMALL HAIL.

PEOPLE IN LEA COUNTY...INCLUDING THE CITIES OF HOBBS...LOVINGTON AND
TATUM...SHOULD MONITOR THE WEATHER SITUATION CLOSELY. SEEK SAFE
SHELTER WHEN THUNDERSTORMS APPROACH. MONITOR NOAA WEATHER RADIO FOR
LATER STATEMENTS AND POSSIBLE WARNINGS.
Special weather statement, Aug 11, 2:59 PM MST, 44 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
459 PM CDT FRI AUG 11 2006

NMZ034-112300-
SOUTHERN LEA COUNTY-
359 PM MDT FRI AUG 11 2006

...SIGNIFICANT WEATHER ALERT...

THIS SIGNIFICANT WEATHER ALERT IS FOR SOUTHEASTERN LEA COUNTY.

A STRONG THUNDERSTORM WAS LOCATED OVER SOUTHEASTERN LEA COUNTY AT 359
PM MDT...MOVING EAST AT 5 MPH.  LOCATIONS AFFECTED INCLUDE LEA
COUNTY-JAL AIRPORT...AND COUNTY ROADS JUST NORTH AND EAST OF JAL.

STORM INTENSITY IS INCREASING AND SEVERE WEATHER MAY DEVELOP RAPIDLY.

GUSTY WINDS... SMALL HAIL... HEAVY RAIN... AND DEADLY LIGHTNING ARE
POSSIBLE.
Special weather statement, Aug 11, 3:40 PM MST, 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
540 PM CDT FRI AUG 11 2006

TXZ060-112345-
WINKLER-
540 PM CDT FRI AUG 11 2006

...SIGNIFICANT WEATHER ALERT...

THIS SIGNIFICANT WEATHER ALERT IS FOR CENTRAL WINKLER COUNTY.

A STRONG THUNDERSTORM WAS LOCATED 4 MILES NORTHWEST OF KERMIT AT 540
PM CDT. THIS STORM WAS NEARLY STATIONARY.  LOCATIONS AFFECTED WILL
INCLUDE WINKLER COUNTY AIRPORT...WINK...KERMIT...AND TEXAS HIGHWAY
302 THROUGH WINKLER COUNTY.

SMALL HAIL AND WINDS AROUND 50 MPH ARE POSSIBLE.

GUSTY WINDS... SMALL HAIL... HEAVY RAIN... AND DEADLY LIGHTNING ARE
POSSIBLE.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 hail, 1 flash flood, 1 thunderstorm wind. Local standard time, as filed.

Hail, Eddy

When
August 11, 3:43 PM MST
Where
Eddy County, 9 mi S of Artesia
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
32.700, -104.400

A NWS trained spotter reported that penny size hail fell on U.S. Highway 285 south of Artesia.

Flash Flood, Eddy

When
August 11, 3:45 PM MST to 5:25 PM MST
Where
Eddy County, 1 mi W of Lakewood
Reported by
TRAINED SPOTTER
Coordinates
32.472, -104.304 (the zone’s center; the record gives no point)

North Seven Rivers Draw flooded Eddy County Road 31 with 14 to 16 inches of water. The property of a NWS trained spotter was flooded with up to two feet of water.

Thunderstorm Wind, Eddy

When
August 11, 4:00 PM MST
Where
Eddy County, Lakewood
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
TRAINED SPOTTER
Coordinates
32.633, -104.367

A NWS trained spotter reported that the roof on an outbuilding/storage shed was destroyed and some garden plants were uprooted by thunderstorm winds.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2006Every state in 2006This day in weather historyWarnings in New Mexico, August 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5524976, 5524974, 5524975.